By Neurosurgeon Russell Blaylock, M.D.
Web Site: http://www.russellblaylockmd.com

In reviewing the available literature on aspartame toxicity I have developed several concerns. First, is the results of the GD Searle study itself in 1977 which indicated a significant increase in brain tumor induction in the aspartame fed animals. This appeared to be secondary to a breakdown product, DKP. Follow up studies with DKP were seriously flawed, as demonstrated by the Bressler report. It should also be noted that other tumors appeared in the NutraSweet group including breast tumors, pancreatic tumors, testicular tumors, ovarian tumors and other tissues. Aspartame has been reported in association with a cutaneous panniculitis as well in human cases.

The recent study using radiolabeled aspartame that indicated attachment of the formaldehyde breakdown product to DNA and that the formaldehyde was cumulative with each dose should cause all of us concern. This is especially so in relation to oncogene activation and in disorders associated with elevated rates of DNA damage, such as lupus and the neurodegenerative disorders. I have found no studies relating to possible elevation of free radicals with aspartame exposure, but this certainly deserves review.

Shephard, et al found that aspartame was nitrosated in the GI tract and that in this form was significantly mutagenic. Such nitrosation, according to their findings, could also occur in endothelial cells and stimulated macrophages. This would raise concern not only of carcinogenic potential but also the stimulation of free radical generation in blood vessels associated with atherosclerosis. Related to this finding is another report by Hardcastle and Bruch, in which they found that macrophages treated with aspartame produced an excess of leukotrienes and other arachidonic acid metabolites. Yamada, et al found that aspartic acid inhibited melatonin secretion from the pineal gland. It has been shown that aspartame consumption does increase aspartic acid blood levels, especially when consumed with MSG.

Another concern is the formation of stereoisomer when aspartame is heated. Jeffry Bada has shown that when aspartame is heated there is a significant conversion of the L-phenylalanine and aspartate to the D- form. In addition, he found 6 to 10 decomposition products, some of which are known to have deleterious neurological effects. Elevated levels of D-aspartate have been described in several of the neurodegenerative diseases.

The effect of aspartame feeding on blood phenylalanine is of concern to the pregnant mother and those with newborns as well, since phenylalanine has been associated with abnormal neural connectivity in the immature brain. It has been established that PKU carriers develop phenylalanine blood levels double that of normals. Further, it has been shown that the placenta concentrates phenylalanine on the fetal side of the circulation. Matalon, et al demonstrated that in the human a loading dose of 34mg/kg increased phenylalanine levels greater than 6mg/dl in 14% of normals and 35% of PKU carriers. Of even more concern 5% of normals and 12% of carriers had blood Phe levels exceeding 10mg/dl. The National Collaborative Study for Maternal PKU has recommended that during pregnancy blood Phe should not exceed 6mg/dl. This means that 14% of the general public could exceed this level when consuming high intakes of aspartame and that 5% of normal people could exceed 10mg/dl. One in fifty persons carries a heterozygous gene for PKU. Up to 35% of such unfortunate individuals, and their babies, would be at risk without knowing it. Especially, since the babies brain levels would even exceed that of the mother.

With the complexity of the central nervous system it would be irresponsible for the FDA to allow the widespread selling of aspartame without further independent study of the neurophysiological, neurobehavioral and neurochemical effects of high intakes of this drug at all ages using chronic studies. I think it is foolish to ignore the complaints of millions of individuals reporting difficulties with this substance.

Dr. Russell L. Blaylock, MD